California, 2011

Damaging Wind in California, May 9, 2011

May 9, 2011 · NWS HNX · 1 event in 1 county or zone

The month began with cooler than normal low temperatures in the wake of a fairly strong trough of low pressure that brought rather cool air to the region. Morning lows dropped to as low the upper 30s in parts of the San Joaquin Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

The month began with cooler than normal low temperatures in the wake of a fairly strong trough of low pressure that brought rather cool air to the region. Morning lows dropped to as low the upper 30s in parts of the San Joaquin Valley. However, daytime temperatures quickly rebounded as an upper-level ridge of high pressure began building into the state; afternoon highs in the central and southern San Joaquin Valley warm to near normal (around 80 degrees).

The ridge continued to strengthen during the first several days of May. On the 2nd and 3rd, temperatures warmed several degrees, with central and southern San Joaquin Valley highs reaching the mid to upper 80s. May 4th saw both Bakersfield and Fresno reach a high of 90 degrees, the first 90-degree day for either city in 2011. The next day saw San Joaquin Valley highs reach the mid 90s, as the ridge continued to strengthen ahead of an approaching upperlevel trough. The ridge began weakening on the 6th, bringing a modest cooling trend; much stronger cooling arrived the next day as the trough began moving into California.

Winds began increasing during the afternoon of May 7th over the Kern County mountains and deserts, and a few gusts on the 8th exceeded 60 mph as mountain waves briefly touched down on the higher elevations of the Piutes and Tehachapi Mountains. The central and southern San Joaquin Valley saw temperatures fall around 11 degrees from May 6th to the 7th, and as much as 13 degrees on the next day as temperatures fell to well below normal.

As the trough began to move inland on the 9th, thunderstorms with small hail, brief heavy rain, and gusty winds to around 50 mph developed over the southern Sierra Nevada. The airmass over the San Joaquin Valley was forecast to be unstable during the afternoon of May 9th, and this proved to be true as the thunderstorms that formed over the southern Sierra Nevada moved southwest into the central and southern San Joaquin Valley. By 5 PM, thunderstorms were moving quickly south through the Fresno/Clovis metropolitan area, and also along the west side of the Valley including the Interstate 5 corridor from Coalinga south. The storms on the east side of the Valley continued moving south across Tulare County before weakening. Hail up to -inch in diameter was reported, and wind gusts to around 50 mph toppled trees in Fresno and Tulare Counties.

The city of Fresno saw rapid temperature changes as the thunderstorms moved through. Ahead of the storms, the temperature at Fresno-Yosemite International Airport rose from 64 degrees at 2:53 PM to 75 degrees at 3:50 PM, and then dropped to 67 degrees 3 minutes later. By 4:53 PM, the temperature had fallen another 9 degrees, to 58, before bottoming out at 55 degrees an hour later.

Temperatures remained rather cool on the morning of the 10th. However, another ridge of high pressure began to develop over the area, although it was not as strong as the previous one. Nevertheless, temperatures began to rebound back to around normal values by the 11th and into the mid to upper 80s on the 12th and 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at May 9, 1:25 PM PST, 3 hours 25 minutes earlier.

Area forecast discussion, May 9, 1:25 PM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
225 PM PDT MON MAY 9 2011

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE WILL MOVE OVER THE REGION TODAY. AN
UPPER LEVEL RIDGE WILL BUILD IN OVER THE AREA BY LATE WEEK.

&&

.DISCUSSION...
BROAD UPPER TROF OVER THE WESTERN US...WITH A CLOSED LOW CENTER
OVER NE NV THIS AFTERNOON THAT IS PROGGED TO DROP SOUTH ALONG THE
SIERRA CREST THE NEXT 24 HOURS. VALLEY TEMPS RUNNING A COUPLE
DEGREES COOLER THAN SUNDAYS UNDER MOSTLY CLOUDY SKIES. KHNX RADAR
SHOWS SHOWERS OVER THE CENTRAL SIERRA ALONG WITH ISOLATED
THUNDERSTORMS. WINDS IN THE KERN MOUNTAINS AND DESERT WERE IN THE
2O TO 30MPH RANGE WITH SOME GUSTS UP TO 50 MPH AT MOHAVE AND
JAWBONE...WHERE A WIND ADVISORY WILL REMAIN IN EFFECT THRU 9PM.

A WARMING TREND WILL BEGIN TUEDSDAY AS THE UPPER LOW SHIFTS EAST
AND RIDGING BUILDS IN. TEMPS WILL REACH NEAR NORMAL MAY VALUES
TUEDAY...AND WARM INTO THE MID 80S IN MOST VALLEY LOCATIONS
WEDNEDAY THRU FRIDAY. ANOTHER TRROF IS THEN FORECAST TO MOVE INTO
THE WESTERN US BY SATURDAY...DROPPING TEMPS BELOW NORMAL FOR THE WEEKEND.
ANOTHER SLIGHT CHANCE OF SHOWERS WILL ACCOMPANY THE WEEKEND TROF.
MOIST AND COOL FLOW IS EXPECTED INTO MONDAY OVER THE AREA WITH A
CONTINUED CHANCE OF SHOWERS AND BELOW NORMAL TEMPERATURES OVER THE
REGION. MODELS ARE IN DECENT AGREEMENT WITH THE IDEA OF THE CLOSED
LOW IN THE EXTENDED...HOWEVER TIMING...TRACK AND INTENSITY ARE
STILL A BIT UNCERTAIN.

&&

.AVIATION...
AREAS OF IFR IN CLOUDS AND/OR SHOWERS OVER THE SOUTHERN SIERRA
NEVADA AND TEHACHAPIS THROUGH 12Z TUES...BECOMING MAINLY VFR.
ISOLATED TSRA POSSIBLE OVER THE SIERRA THIS AFTERNOON AND EVE.
ELSEWHERE...VFR THRU 0Z WEDNESDAY.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING CAZ095-098-099.

&&

PUBLIC...BENTZIEN
AVN/FW...BINGHAM
SYNOPSIS...WP

WEATHER.GOV/HANFORD
Hazardous weather outlook, May 9, 4:46 PM PST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
546 PM PDT MON MAY 9 2011

CAZ095-098-099-100715-
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
546 PM PDT MON MAY 9 2011

...GUSTY WINDS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND DESERTS.

.DAY ONE...TONIGHT

A WIND ADVISORY REMAINS IN EFFECT THROUGH 9 PM PDT MONDAY FOR THE
KERN COUNTY MOUNTAINS AND DESERTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ089>094-100715-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
546 PM PDT MON MAY 9 2011

...SCATTERED THUNDERSTORMS AND GUSTY WINDS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS.

.DAY ONE...TONIGHT

THUNDERSTORMS POSSIBLE OVER THE ENTIRE SAN JOAQUIN VALLEY AND
FOOTHILLS UNTIL MIDNIGHT. HAIL UP TO ONE-HALF INCH IS POSSIBLE
WITH THESE STORMS AS WELL AS WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WP

In the hours before

Local storm report, May 9, 3:51 PM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
451 PM PDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 N CLOVIS              36.85N 119.70W
05/09/2011  E0.25 INCH       FRESNO             CA   TRAINED SPOTTER

            SPOTTER REPORTS A NARROW SWATH OF HAIL COVERING THE
            GROUND FROM HARLAN RANCH TO THE INTERSECTION OF SHIELDS
            AND MCCALL.

&&

KDUR
Local storm report, May 9, 4:00 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
500 PM PDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND GST     2 NW ATWATER            37.37N 120.63W
05/09/2011  E0 MPH           MERCED             CA   LAW ENFORCEMENT

            CASTLE AIRPORT REPORTED WIND GUSTS TO 44 MPH WITH 2 TREES
            DOWN ON VINE AVE NEAR ALMOND AVE.

&&

CM
Special weather statement, May 9, 4:10 PM PST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
510 PM PDT MON MAY 9 2011

CAZ089>094-100100-
KINGS CA-FRESNO CA-TULARE CA-
510 PM PDT MON MAY 9 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA
  NORTHEASTERN KINGS COUNTY IN CENTRAL CALIFORNIA

UNTIL 600 PM PDT

AT 458 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS FRESNO...TULARE AND KINGS COUNTIES
MOVING SOUTHEAST AT 40 MPH.

FREQUENT LIGHTNING...HAIL TO THE SIZE OF PENNIES...BRIEF HEAVY RAIN
AND GUSTY WINDS TO 45 MPH WILL ACCOMPANY THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TULARE...FARMERSVILLE...VISALIA...HANFORD...CORCORAN AND EXETER.

PERSONS OUTDOORS SHOULD SEEK INDOOR SHELTER IF A THUNDERSTORM
APPROACHES.

LAT...LON 3639 11893 3603 11956 3648 12007 3692 11932
TIME...MOT...LOC 0005Z 325DEG 36KT 3631 11938

DUDLEY
Local storm report, May 9, 4:25 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
525 PM PDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     6 N FIVE POINTS         36.52N 120.10W
05/09/2011  E45 MPH          FRESNO             CA   TRAINED SPOTTER

            SPOTTER REPORTS BLOWING DUST WITH VISIBILITY OF 100 FEET.

&&

KDUR
Special weather statement, May 9, 4:45 PM PST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
545 PM PDT MON MAY 9 2011

CAZ091-100130-
KINGS CA-KERN CA-
545 PM PDT MON MAY 9 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN KERN COUNTY IN CENTRAL CALIFORNIA
  SOUTHWESTERN KINGS COUNTY IN CENTRAL CALIFORNIA

UNTIL 630 PM PDT

AT 538 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS KINGS AND KERN COUNTIES MOVING SOUTHEAST
AT 30 MPH.

FREQUENT LIGHTNING...HAIL TO THE SIZE OF PENNIES...BRIEF HEAVY RAIN
AND GUSTY WINDS TO 50 MPH WILL ACCOMPANY THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LOST HILLS...BELRIDGE...BUTTONWILLOW...TAFT...AND GRAPEVINE STATION.

PERSONS OUTDOORS SHOULD SEEK INDOOR SHELTER IF A THUNDERSTORM
APPROACHES.

LAT...LON 3553 11948 3504 11930 3531 11975 3592 12028
      3612 12000
TIME...MOT...LOC 0040Z 333DEG 19KT 3525 11935

MOLINA
Special weather statement, May 9, 4:49 PM PST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
549 PM PDT MON MAY 9 2011

CAZ090-092>094-096-100145-
FRESNO CA-TULARE CA-
549 PM PDT MON MAY 9 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN TULARE COUNTY IN CENTRAL CALIFORNIA
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA
  AND THE ADJACENT FOOTHILLS

UNTIL 645 PM PDT

AT 537 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SMALL CLUSTER OF THUNDERSTORMS BETWEEN SANGER AND VISALIA THAT
EXTENDED INTO THE FOOTHILLS BETWEEN TRIMMER AND WOODLAKE.
THE AREA OF THUNDERSTORMS WAS MOVING RAPIDLY SOUTHEASTWARD AND
WILL MOVE INTO SOUTHERN TULARE COUNTY BY 630 PM PDT.

THUNDERSTORMS HAVE HAD A HISTORY OF DROPPING PEA SIZED HAIL. A
FEW THUNDERSTORMS MAY BRING BRIEFLY STRONG WINDS GUSTING TO 45
MPH.

   LOCATIONS IMPACTED INCLUDE...WOODLAKE...VISALIA... FARMERSVILLE...
   EXETER...LINDSAY...SPRINGVILLE.

LAT...LON 3639 11886 3582 11877 3581 11948 3641 11945
      3658 11960 3683 11951 3701 11929
TIME...MOT...LOC 0042Z 334DEG 18KT 3651 11924

KD

The radar

The San Joaquin Valley radar (KHNX), 44 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulare

When
May 9, 4:50 PM PST
Where
Tulare County, 0.89 mi SW of Exeter
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.290, -119.140

A trained weather spotter reported trees downed from thunderstorm winds and blowing dust. Winds estimated up to 50 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317997.